Hail, Frio
- When
- May 21, 6:50 PM CST
- Where
- Frio County, 1.94 mi WNW of Pearsall
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.890, -99.110
Hail was reported near the intersection of FM 140 and I-35.
A weak upper low getting pushed ENE out of Mexico caused severe storms to fire along the Rio Grande Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A weak upper low getting pushed ENE out of Mexico caused severe storms to fire along the Rio Grande Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 21, 5:49 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 649 PM CDT WED MAY 21 2008 .DISCUSSION... UPDATED FORECAST TO INCREASE 1ST PERIOD POPS ACROSS OUR SW COUNTIES AND ADD A MENTION OF LOCALLY HEAVY RAINFALL...ALL BEFORE MIDNIGHT. WITH LOSS OF HEATING AFTER SUNSET...CONVECTION IS FORECAST TO DIMINISH. && .PREV DISCUSSION... /ISSUED 621 PM CDT WED MAY 21 2008/ AVIATION... VFR CONDITIONS WILL PERSIST UNTIL BETWEEN 07-09Z...WHEN MVFR CIGS WILL DEVELOP ALONG THE I-35 CORRIDOR. A LATER ONSET OF MVFR CIGS IS FORECAST AT KDRT. ALL TERMINALS WILL TRANSITION BACK TO VFR BETWEEN 15-17Z THURSDAY. A MODERATE SSE LOW LEVEL FLOW WILL PERSIST...WITH SURFACE GUSTS UP TO 25 MPH THURSDAY AFTERNOON. PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 21 2008/ DISCUSSION... WEAK UPPER TROUGH IS MOVING NORTHEAST FROM MEXICO AHEAD OF UPPER TROUGH OVER THE SOUTHWESTERN STATES. COULD BE SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING SOUTHWEST OF SAN ANTONIO ALONG THE I-35 CORRIDOR AND ACROSS FAR EASTERN AREAS THURSDAY MORNING. THIS IS DUE UPPER DIFFLUENCE, LIFT, A MOIST AIRMASS, AND TEMPERATURES APPROACHING 100 DEGREES. MODELS IN OVERALL AGREEMENT ON THE PATTERN FOR SOUTH CENTRAL TEXAS THROUGH THIS FORECAST CYCLE. ALTHOUGH, THERE REMAINS SOME INCONSISTENCY ON THE BEST DAYS FOR SLIGHT CHANCE POPS. AFTER THE WEAK UPPER TROUGH MOVES ACROSS THE AREA TONIGHT INTO THURSDAY MORNING, AN OMEGA BLOCKING PATTERN IS MAINTAINED THROUGH EARLY NEXT WEEK. THE UPPER TROUGH REMAINS OVER THE GREAT BASIN TO WEST COAST AREA WHILE THE SUBTROPICAL RIDGE BUILDS NORTH FROM THE GULF OF MEXICO AS THE EASTERN STATES UPPER TROUGH DRIFTS INTO THE WESTERN ATLANTIC. SUBSIDENCE IN THE WAKE OF THE WEAK UPPER TROUGH WILL INHIBIT CONVECTION LATE THURSDAY INTO FRIDAY, ALTHOUGH WILL MAINTAIN 10 POPS FOR POSSIBLE ISOLATED CONVECTION ALONG THE SEABREEZE DURING THE AFTERNOONS. BY THIS COMING MEMORIAL WEEKEND, INCREASING MOISTURE DEPTH LEADS TO SLIGHTLY BETTER POPS, ALTHOUGH ONLY 20S. BEST CHANCES ARE FOR STREAMER SHOWERS IN THE MORNING WITH SEABREEZE SHOWERS AND THUNDERSTORMS IN THE AFTERNOON IN THE EAST. THERE IS ALSO A POSSIBILITY THAT STEERING FLOW MAY CAUSE SOME STORMS THAT DEVELOP ALONG THE DRYLINE AND OVER THE BURRO MOUNTAINS OF MEXICO TO CROSS THE RIO GRANDE INTO FAR WESTERN AREAS OF SOUTH CENTRAL TEXAS. BY THE MIDDLE OF NEXT WEEK, SUBTROPICAL RIDGE EXPANDS ACROSS THE SOUTHERN STATES WITH THE RIDGE AXIS POSITIONED OVERHEAD OR JUST NORTH OF SOUTH CENTRAL TEXAS WHICH IS WELL AHEAD OF SCHEDULE. THIS WILL DECREASE POPS AS TEMPERATURES ALOFT WARM STRENGTHENING THE CAP. HAVE GENERALLY GONE WITH MEX GUIDANCE MAINTAINING ABOVE AVERAGE TEMPERATURES THROUGH THIS FORECAST CYCLE. JUST BEYOND THE CYCLE BY NEXT WEEKEND, THE GFS AND ECMWF APPEAR TO GENERATE A TROPICAL LOW IN THE WESTERN CARIBBEAN. FIRE WEATHER... RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE CRITICAL 25 PERCENT ACROSS MOST OF SOUTH CENTRAL TEXAS THROUGH THE NEXT SEVERAL DAYS. THE EXCEPTION BEING, THE DRYLINE WILL MIX EAST INTO PORTIONS OF VAL VERDE COUNTY ALONG THE LOWER PECOS VALLEY. THIS MAY CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS DUE LOW RELATIVE HUMIDITIES AND GUSTY WINDS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 76 93 76 94 76 / 10 - 10 - - AUSTIN BERGSTROM INTL AIRPORT 74 95 77 94 76 / 10 - 10 - - DEL RIO INTL AIRPORT 76 98 75 100 76 / 10 - 10 - 10 SAN ANTONIO INTL AIRPORT 75 94 76 93 75 / 10 - 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/11/WR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 509 AM CDT WED MAY 21 2008 TXZ171>173-183>194-202>209-217>225-228-221015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 509 AM CDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Laughlin AFB radar (KDFX), 121 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 hail. Local standard time, as filed.
Hail was reported near the intersection of FM 140 and I-35.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102423.